Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 2, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 9, 1997, 7:14 PM CST for Menard County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 1997, 7:14 PM CST (01:14 UTC)
- Expired
- Mar 9, 1997, 8:20 PM CST
- In force
- 66 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Menard County, TX
The radar
The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 100115 TORSJT TXC327-100220- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 714 PM CST SUN MAR 9 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 820 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL TEXAS ...MENARD COUNTY AT 713 PM CST...A TORNADO WAS INDICATED BY SAN ANGELO DOPPLER RADAR ON HIGHWAY 190 16 MILES WEST OF MENARD OR 4 MILES NORTHEAST OF FORT MCKAVETT MOVING EAST AT 15 MPH. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STURDY STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT. 12
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 9, 1:39 PM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Mar 9, 1:39 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 138 PM CST SUN MAR 9 1997 SURFACE COLD FRONT AT 19Z EXTENDED FROM SOUTH OF MAF TO JUST NORTH OF ABI...SLIGHTLY BEHIND 6 HR NGM AND ETA PROGGED POSITION. MID-LEVEL THERMAL CAP THUS FAR KEEPING THUNDERSTORMS TO A MINIMUM ACROSS THE COUNTY WARNING AREA. 18Z ADAP AND 19Z SURFACE PLOT INDICATE BEST MOISTURE CONVERGENCE TAKING PLACE NORTHEAST OF THE COUNTY WARNING AREA. RIGHT ENTRANCE REGION OF UPPER JET REMAINS TO OUR NORTH...IN OKLAHOMA. LOSS OF SURFACE CONVERGENCE...DRYING LOW LEVELS AND LOSS OF DAYTIME HEATING WILL PRECLUDE WHAT LITTLE CHANCE OF RAIN THERE IS OVER THE BIG COUNTRY AFTER 00Z...AND SUSPECT THE SAME WILL FOLLOW FOR THE CONCHO VALLEY. SYNOPTIC-SCALE LIFTING MECHANISMS APPEAR TOO WEAK TO OVERCOME THESE FACTORS OVERNIGHT. OVER NORTHWEST HILL COUNTRY... WHERE THE MID-LEVEL CAP IS WEAKEST...THUNDERSTORMS ALONG 850 MB CONVERGENCE ZONE SHOULD WEAKEN WITH LOSS OF DAYTIME HEATING...BUT MAY LAST BRIEFLY INTO THE FIRST PERIOD AS FRONT APPROACHES. LOW LEVEL COLD ADVECTION PREDOMINATES OVERNIGHT. NGM/FWC AND AVN/FAN GUIDANCE ARE CLOSE AND LOOK REASONABLE. NGM NOTICABLY WARMER FOR MONDAY. WILL COMPROMISE...BUT TEND TOWARD THE WARMER NGM...BASED ON NEAR NEUTRAL THICKNESS ADVECTION. WOULD NOT BE SURPRISED TO SEE STRATO-CU STUBBORNLY HANG ON OVER THE NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY...IN THE VICINITY OF THE 850 MB THERMAL TROF MONDAY AFTERNOON. REST OF THE COUNTY WARNING AREA SHOULD SEE SCATTERED HIGH CLOUDS. ABI 041/066 00 SJT 044/065 00 BAKER
In the hours before
Special weather statement, Mar 9, 2:18 PM CST, 4 hours 56 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-101200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 218 PM CST SUN MAR 9 1997 ...SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED THROUGH MID-EVENING SOUTHEAST OF AN OZONA TO SAN ANGELO TO BROWNWOOD LINE... AN UNSTABLE AIRMASS WILL INTERACT WITH A SOUTHEAST-MOVING COLD FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MIDEVENING... MAINLY SOUTH AND EAST OF AN OZONA TO SAN ANGELO TO BROWNWOOD LINE. DUE TO WARM TEMPERATURES IN THE MIDDLE LAYERS OF THE ATMOSPHERE... THUNDERSTORMS WILL BE SCATTERED IN COVERAGE. WEAK UPPER LEVEL SUPPORT AND LACK OF SUFFICIENT WIND SHEAR SHOULD KEEP THUNDERSTORMS BELOW SEVERE LIMITS. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR OVERNIGHT. BAKER
Special weather statement, Mar 9, 2:19 PM CST, 4 hours 55 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-101200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 218 PM CST SUN MAR 9 1997 ...SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED THROUGH MID-EVENING SOUTHEAST OF AN OZONA TO SAN ANGELO TO BROWNWOOD LINE... AN UNSTABLE AIRMASS WILL INTERACT WITH A SOUTHEAST-MOVING COLD FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MIDEVENING... MAINLY SOUTH AND EAST OF AN OZONA TO SAN ANGELO TO BROWNWOOD LINE. DUE TO WARM TEMPERATURES IN THE MIDDLE LAYERS OF THE ATMOSPHERE... THUNDERSTORMS WILL BE SCATTERED IN COVERAGE. WEAK UPPER LEVEL SUPPORT AND LACK OF SUFFICIENT WIND SHEAR SHOULD KEEP THUNDERSTORMS BELOW SEVERE LIMITS. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR OVERNIGHT. BAKER
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:58 PM CST | Severe Thunderstorm Warning | SJT | Menard | 62 min |
| Mar 9, 8:21 PM CST | Flash Flood Warning | SJT | San Saba | 3 hr |
| Mar 9, 9:26 PM CST | Flash Flood Warning | SJT | Kimble | 4 hr |
| Mar 9, 10:17 PM CST | Flash Flood Warning | SJT | Mason | 4 hr |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.